Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 36, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 26, 2017, 4:05 AM HST for Hawaii County, Hawaii. It took effect at Dec 26, 2017, 9:55 AM HST. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2017, 4:05 AM HST (14:05 UTC)
- In effect from
- Dec 26, 2017, 9:55 AM HST
- Expired
- Dec 27, 2017, 3:26 PM HST
- In force
- 30 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
682 WWHW70 PHFO 261405 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 405 AM HST Tue Dec 26 2017 HIZ028-270400- /O.NEW.PHFO.WI.Y.0036.171226T2200Z-171227T1600Z/ Big Island Summits- 405 AM HST Tue Dec 26 2017 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST WEDNESDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect from noon today to 6 AM HST Wednesday. * WINDS...Southwest 40 to 50 mph with gusts to 60 mph for the highest elevations. * TIMING...Noon today through 6 AM HST Wednesday. * IMPACTS...Winds this strong can make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution while driving. && $$
4 follow-up statements
150 WWHW70 PHFO 261955 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 955 AM HST Tue Dec 26 2017 HIZ028-270900- /O.EXT.PHFO.WI.Y.0036.171226T1955Z-171227T1600Z/ Big Island Summits- 955 AM HST Tue Dec 26 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WINDS...Southwest 25 to 50 mph with localized gusts over 55 mph. * TIMING...Through 6 AM HST Wednesday. * IMPACTS...Winds this strong can make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution while driving. && $$ Foster
490 WWHW70 PHFO 270103 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 303 PM HST Tue Dec 26 2017 HIZ028-271415- /O.CON.PHFO.WI.Y.0036.000000T0000Z-171227T1600Z/ Big Island Summits- 303 PM HST Tue Dec 26 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WINDS...Southwest 25 to 50 mph with localized gusts over 55 mph. * TIMING...Through 6 AM HST Wednesday. * IMPACTS...Winds this strong can make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution while driving. && $$ Foster
079 WWHW70 PHFO 271333 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 333 AM HST Wed Dec 27 2017 HIZ028-280400- /O.EXT.PHFO.WI.Y.0036.000000T0000Z-171228T0400Z/ Big Island Summits- 333 AM HST Wed Dec 27 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...Southwest 40 to 55 mph with gusts up to 65 mph for the highest elevations. * TIMING...Through 6 PM HST this evening. * IMPACTS...Winds this strong can make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution while driving. && $$
606 WWHW70 PHFO 280126 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 326 PM HST Wed Dec 27 2017 HIZ028-280230- /O.CAN.PHFO.WI.Y.0036.000000T0000Z-171228T0400Z/ Big Island Summits- 326 PM HST Wed Dec 27 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory for the Big Island Summits. Expect winds to remain elevated overnight, but to continue to slowly weaken. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 26, 4:00 AM HST, 5 minutes earlier.
Area forecast discussion, Dec 26, 4:00 AM HST, 5 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 400 AM HST Tue Dec 26 2017 .SYNOPSIS... A cold front will approach from the northwest today and tonight. Showers and thunderstorms will develop over the western islands this morning, then spread eastward into Maui County and the Big Island this afternoon and tonight. A cold front will shift eastward across the state Wednesday and Wednesday night, bringing improving conditions and a decrease in showers in its wake. Trade winds along with drier and more stable conditions will begin to return on Thursday, with locally breezy trade wind weather feature mainly windward and mauka showers then expected through early next week. && .DISCUSSION... Currently at the surface, a 1004 mb low is located around 500 miles northwest of Kauai, with a weakening ridge of high pressure centered around 1000 miles northeast of Honolulu. Light to locally moderate southeasterly winds are in place across the eastern islands, with southerly winds over the western end of the state. Infrared satellite imagery shows increasing cloudiness, particularly over the central and western islands. Meanwhile, radar imagery shows increasing particularly over Oahu and to the west of Kauai, with some windward shower activity over Maui and the Big Island as well. Main short term concern continues to revolve around the storm system that will move through the island chain today through Wednesday. Today through Wednesday night, Model solutions remain in decent agreement showing an area of low pressure tracking eastward to the north of the state today and tonight, with a trailing cold front approaching from the northwest. The cold front is then expected to shift slowly eastward across the island chain Wednesday and Wednesday night, exiting east of the Big Island around or shortly after daybreak on Thursday. Deep moisture will increase on southerly (Kona) winds in advance of a cold front today. Showers will increase across Kauai and Oahu this morning, then spread into Maui County this afternoon into this evening, and into the Big Island tonight. The front will be weakening as it pushes slowly eastward across the island chain Wednesday and Wednesday night. A trailing band of clouds and showers associated with the front, along with another shortwave trough moving overhead, will keep conditions somewhat unsettled, particularly from Oahu eastward to the Big Island. Attention then turns to the potential for strong to possibly severe thunderstorms moving across the state in association with the approaching storm system. Increasing deep layer moisture in combination with strong forcing for ascent provided by a sharp negatively tilted upper level trough, is expected to lead to thunderstorm development across the western and central islands this morning and continuing through tonight. Although conditions are not as ominous as the models depicted 24 hours ago, ingredients still remain favorable for organized convection over the western and central islands. Surface based CAPE values are expected to climb into the 1000 to 1500 J/KG range, with H7 to H5 lapse rates of 6.5 to 7.0 C/KM, and 0-6 KM Bulk shear values of 30 to 40 knots. As a result, we expect increasing thunderstorm development beginning this morning and continuing through tonight as the deepest moisture and strongest forcing for ascent most closely align. Some of the thunderstorms may be strong and possibly severe from Kauai eastward into Maui County. The main hazards from the strongest storms that move through the area are expected to be straight line damaging winds and hail. Some locally heavy rainfall will be possible with the thunderstorms as they move through the area as well, but given the strong deep layer flow, the thunderstorms should be progressive and not linger in any particular location for an extended period of time. As a result, flash flooding is not anticipated. Additionally, University of Hawaii's Vog Model shows the plume from Kilauea remaining over the smaller islands today, resulting in hazy conditions. Vog will decrease over Kauai and Oahu tonight as showers scour out some of the vog and the flow turns more southwesterly. The southwesterlies are then expected to pull the vog plume off of Maui by daybreak Wednesday, but it will continue to affect windward Big Island through at least Wednesday night. Last of all, winds are expected to increase to advisory levels over the Big Island summits later today and continue through tonight. As a result, a Wind Advisory has been issued for the Big Island summits beginning at noon today and running through 6 AM Wednesday. Thursday through next Tuesday, More settled weather will overspread the island chain as high pressure builds in to the north of the state, and the cold front continues to shift eastward and away from the area. Moderate north-northeasterly winds are expected behind the front, with moderate trades then returning Friday through early next week. More typical trade wind weather is expected statewide, with showers favoring windward and mauka areas through the period. && .AVIATION... Expect Tempo MVFR ceilings over Kauai and Oahu this morning as bands of showers and thunderstorms develop through the day with periods of MVFR conditions and Isol IFR possible. Wind directions will shift from a southeasterly direction this morning to a more southerly direction later this afternoon as a cold front approaches from the northwest. Mostly VFR conditions will prevail today from Molokai eastward to the Big Island. AIRMET Sierra is in effect for Tempo Mountain Obscuration over Kauai and Oahu. Periods of low ceilings will obscure mountains above 2500 feet through the day. The AIRMET for Tempo Mountain Obscuration may need to expand into Molokai later today. && .MARINE... Winds over the coastal waters have been veering from the southeast to south as a low northwest of the area tracks to the east. A front associated with the low will begin affecting the islands today through, at least, tonight. The feature will bring widespread showers and periods of thunderstorms to much of the area, which may include lightning, low visibilities, and strong and gusty winds. A reinforcing north-northwest swell has begun turning more northerly. Surf along east facing shores with a more northern exposure will likely see elevated surf for the smaller islands, and later this morning for the Big Island. A High Surf Advisory (HSA) is posted for east facing shores of Kauai, Oahu, Maui, Molokai, and the Big Island through this afternoon. The low mentioned above is forecast to move to a position north of the state around Wednesday. Model runs have backed off a bit on the strength of the winds in the fetch directed at the islands. Thus, surf is now expected to stay just below HSA criteria for north facing shores. A HSA for the exposed east facing shores would become more likely. The swell, however, is highly dependent on the position and strength of the low. Most south facing shores may see a slight bump in surf this week from a series of small long-period south-southwest and southwest swells. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West- Windward Haleakala-Big Island North and East. Wind Advisory from noon today to 6 AM HST Wednesday for Big Island Summits. && DISCUSSION...Jelsema AVIATION...Bohlin MARINE...Kinel
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 5:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Dec 26, 6:22 AM HST | Special Marine Warning | HFO | 83 min | |
| Dec 26, 7:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 26, 11:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 26, 1:28 PM HST | Special Marine Warning | HFO | 62 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.